On the length of validity of averaging and the uniform approximation of elbow orbits, with an application to delayed passage through resonance

  • James A. Murdock
Brief Reports


Consider a system of differential equations of the form\(\dot x = \varepsilon f(x,t,\varepsilon )\), wheref is 2π-periodic int and the averaged system\(y' = \bar f(y)\) is Morse-Smale. We show by geometrical resoning that in general no asymptotic approximation to the initial value problem is valid for larger thant=O(1/ε). This comes about because the stable manifolds vary withε. But in the neighborhood of the stable and unstable manifolds of a hyperbolic periodic solution, every orbit (a so-called elbow orbit) has an approximation which is valid for as long as it remains in the neighborhood, although it does not satisfy the same initial conditions. This result is applied to passage through resonance.


Differential Equation Manifold Periodic Solution Mathematical Method Asymptotic Approximation 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    J. R. Cary, D. F. Escande and J. L. Tennyson,Adiabatic-invariant change due to separatrix crossing, Phys. Rev. A34, 4256–4275 (1986).CrossRefGoogle Scholar
  2. [2]
    J. Guckenheimer and Ph. Holmes, Nonlinear Oscillations, Dynamical Systems and Bifurcations of Vector Fields, Springer-Verlag, New York 1983.CrossRefGoogle Scholar
  3. [3]
    J. K. Hale, Ordinary Differential Equations, Wiley, New York 1969.zbMATHGoogle Scholar
  4. [4]
    J. Henrard,The adiabatic invariant in classical mechanics, unpublished manuscript.Google Scholar
  5. [5]
    J. A. Murdock,Qualitative theory of nonlinear resonance by averaging and dynamical systems methods, in Dynamics Reported, v. 1, ed. U. Kirchgraber and H. O. Walter, Wiley, New York 1988.Google Scholar
  6. [6]
    J. A. Murdock,Some asymptotic estimates for higher order averaging and a comparison with iterated averaging, SIAM J. Math. Anal.14, 421–424 (1983).MathSciNetCrossRefGoogle Scholar
  7. [7]
    J. A. Murdock and C. Robinson,Qualitative dynamics from asymptotic expansions: local theory, J. Diff. Eq.36, 425–441 (1980).MathSciNetCrossRefGoogle Scholar
  8. [8]
    A. Nayfeh, Perturbation Methods, Wiley, New York 1973.zbMATHGoogle Scholar
  9. [9]
    J. Palis, Jr. and W. de Melo, Geometric Theory of Dynamical Systems: An Introduction, Springer-Verlag, New York 1982.CrossRefGoogle Scholar
  10. [10]
    C. Robinson,Stability of periodic solutions from asymptotic expansions, in Classical Mechanics and Dynamical Systems, (Medford, Mass., 1979). Lect. Notes Pure and Appl. Math.70, Dekker, New York 1981, pp. 173–185.Google Scholar
  11. [11]
    L. A. Rubenfeld,On a derivative-expansion technique and some comments on multiple scaling in the asymptotic approximation of certain differential equations, SIAM Rev.20, 79–105 (1978).MathSciNetCrossRefGoogle Scholar
  12. [12]
    J. A. Sanders,On the passage through resonance, SIAM J. Math. Anal.10, 1220–1243 (1979).MathSciNetCrossRefGoogle Scholar
  13. [13]
    J. A. Sanders and F. Verhulst, Averaging Methods in Nonlinear Dynamical Systems, Springer-Verlag, New York 1985.CrossRefGoogle Scholar
  14. [14]
    W. Sarlet,On a common derivation of the averaging method and the two-timescale method, Celestial Mech.17, 299–312 (1978).MathSciNetCrossRefGoogle Scholar
  15. [15]
    S. Schecter,Melnikov's method at a saddle-node and the dynamics of the forced Josephson junction, SIAM J. Math. Anal.18, 1699–1715 (1987).MathSciNetCrossRefGoogle Scholar
  16. [16]
    Donald R. Smith, Singular Perturbation Theory, Cambridge U. Press, 1985.Google Scholar

Copyright information

© Birkhäuser Verlag 1988

Authors and Affiliations

  • James A. Murdock
    • 1
  1. 1.Dept. of MathematicsIowa State UniversityAmesUSA

Personalised recommendations